Multiple Myeloma

Side Effects

The methods used to treat multiple myeloma are very powerful. Multiple myeloma treatment can help patients feel better by relieving symptoms such as bone pain. However, it is hard to limit the side effects of multiple myeloma therapy so that only cancer cells are destroyed. Because healthy cells also may be damaged, treatment can cause unpleasant side effects. The side effects that patients have during cancer treatment vary for each person. The side effects may even be different from one treatment to the next. Doctors try to plan treatment to keep side effects to a minimum. They also monitor patients very carefully so they can help with any problems that occur.

Side Effects of Chemotherapy for Multiple Myeloma

The side effects of chemotherapy depend on the drugs that are given. In general, anticancer drugs affect rapidly growing cells, such as blood cells that fight infection, cells that line the digestive tract, and cells in hair follicles. As a result, patients may have lower resistance to infection, loss of appetite, nausea, vomiting, or mouth sores. Patients also may have less energy and may lose their hair. One drug used to treat multiple myeloma, called prednisone, may cause swelling of the face and feet, burning indigestion, mood swings, restlessness, and acne. The side effects of chemotherapy usually go away over time after treatment stops.

Side Effects of Radiation for Multiple Myeloma

During radiation therapy, the patient may be more tired than usual. Resting is important, but doctors usually advise patients to stay as active as they can. Also, the skin in the treated area may become red or dry. The skin should be exposed to the air but protected from the sun, and patients should avoid wearing clothes that rub the treated area. They should not use any lotion or cream on the skin without the doctor's advice. Patients may have other side effects, depending upon the areas treated. For example, radiation to the lower back may cause nausea, vomiting, or diarrhea because the lower digestive tract is exposed to radiation during the treatment process. The doctor often can prescribe medicine or suggest changes in diet to ease these problems. Side effects usually disappear gradually after radiation therapy is over.

Loss of appetite can be a problem for patients with multiple myeloma. People may not feel hungry when they are uncomfortable or tired. Some of the common side effects of cancer treatment, such as nausea and vomiting, can also make it hard to eat. Yet patients who eat well often feel better and have more energy, so good nutrition is important. Eating well means getting enough calories and protein to prevent weight loss, regain strength, and rebuild normal tissues. Many patients find that having several small meals and snacks during the day works better than having three regular meals.

Doctors, nurses, and dietitians can explain the side effects of cancer treatment and can suggest ways to deal with them.

We care about your feedback. Let us know how we can improve your CancerCompass experience.